×

Nonselfadjoint operators generated by the equation of a nonhomogeneous damped string. (English) Zbl 0889.47004

Summary: We consider a one-dimensional wave equation, which governs the vibrations of a damped string with spatially nonhomogeneous density and damping coefficients. We introduce a family of boundary conditions depending on a complex parameter \(h\). Corresponding to different values of \(h\), the problem describes either vibrations of a finite string or propagation of elastic waves on an infinite string. Our main object of interest is the family of non-selfadjoint operators \(A_h\) in the energy space of two-component initial data. These operators are the generators of the dynamical semigroups corresponding to the above boundary-value problems. We show that the operators \(A_h\) are dissipative, simple, maximal operators, which differ from each other by rank-one perturbations. We also prove that the operator \(A_1\) \((h=1)\) coincides with the generator of the Lax-Phillips semigroup, which plays an important role in the aforementioned scattering problem. The results of this work are applied in our two forthcoming papers both to the proof of the Riesz basis property of the eigenvectors and associated vectors of the operators \(A_h\) and to establishing the exact and approximate controllability of the system governed by the damped wave equation.

MSC:

47A10 Spectrum, resolvent
47B44 Linear accretive operators, dissipative operators, etc.
47A55 Perturbation theory of linear operators
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Steven Cox and Enrique Zuazua, The rate at which energy decays in a damped string, Comm. Partial Differential Equations 19 (1994), no. 1-2, 213 – 243. · Zbl 0818.35072
[2] C.L. DeVito, Functional Analysis and Linear Operator Theory, Addison-Wesley Publishing Co., 1990. · Zbl 0705.47001
[3] Nelson Dunford and Jacob T. Schwartz, Linear operators. Part III: Spectral operators, Interscience Publishers [John Wiley & Sons, Inc.], New York-London-Sydney, 1971. With the assistance of William G. Bade and Robert G. Bartle; Pure and Applied Mathematics, Vol. VII. · Zbl 0243.47001
[4] Béla Sz.-Nagy and Ciprian Foiaş, Harmonic analysis of operators on Hilbert space, Translated from the French and revised, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York; Akadémiai Kiadó, Budapest, 1970. · Zbl 0201.45003
[5] I. C. Gohberg and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators, Translated from the Russian by A. Feinstein. Translations of Mathematical Monographs, Vol. 18, American Mathematical Society, Providence, R.I., 1969. · Zbl 0181.13503
[6] Kenneth Hoffman, Banach spaces of analytic functions, Prentice-Hall Series in Modern Analysis, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1962. · Zbl 0734.46033
[7] Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. · Zbl 0342.47009
[8] Peter D. Lax and Ralph S. Phillips, Scattering theory, 2nd ed., Pure and Applied Mathematics, vol. 26, Academic Press, Inc., Boston, MA, 1989. With appendices by Cathleen S. Morawetz and Georg Schmidt. · Zbl 0697.35004
[9] P. D. Lax and R. S. Phillips, Scattering theory for dissipative hyperbolic systems, J. Functional Analysis 14 (1973), 172 – 235. · Zbl 0295.35069
[10] Peter D. Lax and Ralph S. Phillips, On the scattering frequencies of the Laplace operator for exterior domains, Comm. Pure Appl. Math. 25 (1972), 85 – 101. · Zbl 0226.35077
[11] A. S. Markus, Introduction to the spectral theory of polynomial operator pencils, Translations of Mathematical Monographs, vol. 71, American Mathematical Society, Providence, RI, 1988. Translated from the Russian by H. H. McFaden; Translation edited by Ben Silver; With an appendix by M. V. Keldysh. · Zbl 0678.47005
[12] Roger G. Newton, Scattering theory of waves and particles, 2nd ed., Texts and Monographs in Physics, Springer-Verlag, New York-Berlin, 1982. · Zbl 0496.47011
[13] N. K. Nikol\(^{\prime}\)skiĭ, Treatise on the shift operator, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 273, Springer-Verlag, Berlin, 1986. Spectral function theory; With an appendix by S. V. Hruščev [S. V. Khrushchëv] and V. V. Peller; Translated from the Russian by Jaak Peetre.
[14] M. A. Pekker, The nonphysical sheet for the string equation, Problems of mathematical analysis, No. 5. Linear and nonlinear differential equations, Differential operators (Russian), Izdat. Leningrad. Univ., Leningrad, 1975, pp. 133 – 152 (Russian). · Zbl 0402.35083
[15] David L. Russell, Nonharmonic Fourier series in the control theory of distributed parameter systems, J. Math. Anal. Appl. 18 (1967), 542 – 560. · Zbl 0158.10201
[16] David L. Russell, A unified boundary controllability theory for hyperbolic and parabolic partial differential equations, Studies in Appl. Math. 52 (1973), 189 – 211. · Zbl 0274.35041
[17] David L. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions, SIAM Rev. 20 (1978), no. 4, 639 – 739. · Zbl 0397.93001
[18] Marianna A. Shubov, Asymptotics of resonances and geometry of resonance states in the problem of scattering of acoustic waves by a spherically symmetric inhomogeneity of the density, Differential Integral Equations 8 (1995), no. 5, 1073 – 1115. · Zbl 0827.34075
[19] Marianna A. Shubov, Basis property of eigenfunctions of nonselfadjoint operator pencils generated by the equation of nonhomogeneous damped string, Integral Equations Operator Theory 25 (1996), no. 3, 289 – 328. · Zbl 0855.47010
[20] M.A. Shubov, Asymptotics of resonances and eigenvalues for nonhomogeneous damped string, Asymptotic Analysis, 13 (1996), 31-78. CMP 1996#17 · Zbl 0864.35108
[21] M.A. Shubov, Spectral decomposition method for controlled damped string. Reduction of control time. To appear in Applicable Analysis. · Zbl 0914.35018
[22] M.A. Shubov, Transformation operators for a class of damped hyperbolic equations, Preprint, Texas Tech. Univ., Lubbock, Texas, 1996.
[23] M.A. Shubov, Spectral operators generated by damped hyperbolic equations. To appear in Integral Eq. Oper. Theory. · Zbl 0912.47016
[24] M.A. Shubov, C. Martin, J. Dauer and B. Belinskiy, Unique controllability of damped wave equation, to appear in SIAM Journal on Control and Optimization. · Zbl 0889.35057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.